Was the Cure Worse Than the Disease?

December 31, 2006

A 73-year-old man is admittedto the hospital with pulmonary tuberculosis.A 3-drug fixed combination-isoniazid, rifampicin, and pyrazinamide-and ethambutol are given.Within an hour, a global urticarialrash erupts (A and B).

1. Sudden-onset global rashand systemic symptoms

A 73-year-old man is admittedto the hospital with pulmonary tuberculosis.A 3-drug fixed combination--isoniazid, rifampicin, and pyrazinamide--and ethambutol are given.Within an hour, a global urticarialrash erupts (

A

and

B

).The patient's temperature risesto 38.4

o

C (101.1

o

F); headache, nausea,and malaise develop. Hydrocortisone,500 mg bolus, and diphenhydraminehydrochloride, 50 mg, areadministered intravenously; the lesionsresolve.Which agent in the patient'sregimen do you think is responsiblefor his reaction--and how would youidentify the culprit?

2. Blister on reconstructed breast

In 1980, a 43-year-old womanhad wide excision of a carcinoma ofthe right breast followed by radiationtherapy and chemotherapy. Sevenyears later, a mastectomy of the rightbreast and reconstruction with a siliconegel implant were performed.Now, the patient presents with a1 X 2-cm lesion over the right breast.She reports that a blister had developedat the site 2 weeks earlier andhad recently "popped."What do you suspect is the causeof the blister?

1. Sudden-onset global rash and systemicsymptoms:

The 4-drug regimenwas discontinued; each agent was reintroducedone at a time. Rechallengewith rifampicin provoked a recurrenceof the rash, headache, and malaise.The patient was again treated effectivelywith intravenous hydrocortisoneand diphenhydramine hydrochloride.The original antituberculosis therapywas altered; ciprofloxacin was substitutedfor rifampicin. The new regimenwas given for 12 months.The standard combination of isoniazid,rifampicin, and pyrazinamideis usually well tolerated and rarelycauses rash or other signs of serious toxicity. Mild cutaneous reactions attributableto an antituberculosis regimen are self-limited and require only symptomatictreatment.The standard combination of isoniazid,rifampicin, and pyrazinamideis usually well tolerated and rarelycauses rash or other signs of serious toxicity. Mild cutaneous reactions attributableto an antituberculosis regimen are self-limited and require only symptomatictreatment.For generalized reactions, as seen in this patient, immediately discontinueall chemotherapy and identify the culprit drug by reintroducing each agent atintervals. Substitute a chemically unrelated medication for the offending agentthat is determined by rechallenge.Adequate treatment, with at least 2 drugs that are tolerated by the patient,must be resumed as soon as possible. Regimens that do not contain rifampicin,however, need to be given for an extended period.

2. Blister on reconstructed breast:

The diagnosis of a ruptured implant withexposed leaking silicone was made. There was no history of trauma, and thecause of the rupture was not determined. The patient had no local pain, numbness,or swelling and no systemic effects. She was referred to a plastic surgeonfor removal and replacement of the implant.

3. Rectal bleeding with significantendoscopic and histologic findings

Painless rectal bleeding has developedin a 71-year-old man who underwentexternal beam radiation forprostate cancer 1 year earlier. Theendoscopic findings show numerousmucosal telangiectases (

A

and

B

) inthe distal rectum near the dentateline. Friability and mucosal pallorare seen as well. Histologic examinationreveals fibrosis within the connectivetissue and endarteritis of thearterioles.To what do you attribute this patient'scondition?

4. Patches of discoloration on the shins

A 42-year-old woman had been taking hydroxychloroquine, 200 mg/d,for systemic lupus erythematosus for 6 months. Recently, she noticed areas ofgray-brown hyperpigmentation on her shins.What is responsible for the change in skin color?

3. Rectal bleeding with significant endoscopic and histologicfindings:

This patient's symptoms were the result ofradiation proctitis, which was treated with 2 courses oflaser electrofulguration.Radiation injury of the GI tract is a well-documentedcomplication of radiation therapy to the pelvis.

1

The acutereaction often manifests with diarrhea, nausea, and tenesmus.Late or chronic complications occur months to yearsafter treatment; affected patients present with painless rectalbleeding. Initial management of both acute and late complicationsmay consist of dietary measures, including a lowfiberdiet; use of bulking agents, such as over-the-counterpreparations that contain psyllium; and corticosteroid enemas.If these fail, more aggressive therapies, such as topicalformalin or 1 to 3 laser treatments delivered via endoscope,may be helpful.Topical formalin was not beneficial in this patient; however,2 laser treatments successfully resolved his symptoms.

4. Patches of discoloration on theshins:

A biopsy of material from asite of discoloration demonstrated hemosiderinaround the capillaries anddermal melanin. Antimalarial-inducedmelanosis was diagnosed. The hydroxychloroquinewas discontinued,and the hyperpigmentation clearedcompletely within a few months.Chloroquine, 250 mg/d, was initiatedwithout adverse effect.A bluish gray to black hyperpigmentationmay occur in 10% to 30%of patients who have taken any antimalarialagent for 4 months or longer.Areas that are affected most commonlyare the face, nape of the neck, palate,nail beds, and along the edge ofthe shin bones. Discoloration of theskin disappears when the culprit drugis stopped.

5. Papules on a great toe

During a routine examination, alinear array of papules is noted ona 51-year-old man's great toe. The patienttells of having received medicalcare for an injury to his toe duringthe Vietnam War 28 years earlier.What is this lesion, and what isits likely cause?

6. Painful rash in patient with actinic keratoses

A 62-year-old man has had a severe, painful rash on his face for 2 weeks.The rash appeared 2 days after the patient started using 5% fluorouracil creamfor actinic keratoses.Is this an exacerbation of the actinic keratoses, or something else?

5. Papules on a great toe:

Granulomasare chronic proliferative reactionsto foreign bodies and infections;they may also occur idiopathically.Histopathologic examination revealslymphocytes, monocytes, epithelioidcells, macrophages, and/or multinucleatedgiant cells. This common subtypeof a foreign body granuloma isknown as a suture granuloma.If necessary, suture granulomasmay be removed by surgical excisionto relieve pain and discomfort.

6. Painful rash in patient with actinic keratoses:

An irritant reaction to thetopical 5-fluorouracil is expected; however, this patient's inflammatory responsewas much more severe than is usual. The cream was discontinued; afew-day regimen of topical triamcinolone was prescribed. Thereafter, a 2.5%hydrocortisone ointment was used for 3 weeks. Warm, damp compresses appliedto the face eased the pain.The patient's rash resolved completely after 3 weeks of mild corticosteroidtherapy. He was cautioned to avoid 5-fluorouracil in the future or, if necessary,to use it sparingly.

References:

REFERENCE:


1.

Gastrointestinal complications associated with radiation therapy.

Am J DigDis.

1962;7:1006.